Thunderstorm Wind, Knox
- When
- July 8, 8:45 PM CST
- Where
- Knox County, 0.86 mi SW of Creighton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.460, -97.890
Personal weather station measured 61 mph wind.
A line of storms associated with an associated cold front moved through southeast Nebraska producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of storms associated with an associated cold front moved through southeast Nebraska producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 4:55 PM CST, 3 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 555 PM CDT Wed Jul 8 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 410 PM CDT Wed Jul 8 2020 SUMMARY: Summery. Generally hot and humid weather continues through the forecast period. Expect occasional thunderstorm chances with severe weather possible at times. This evening and again late on Friday night pose the best chance for severe thunderstorms. TONIGHT: Still anticipating the development of a QLCS this evening initiated as mid-level trough approaches the Missouri River from the west. CAPE over 3000 J/Kg has developed over the entire CWA, but as forecast, shear is anemic at about 20 kts max. Model runs continue to delay the initiation and have now began to trend further west with the strongest returns. While supercells may kick off the event, expect outflow to dominate as storms approach eastern Nebraska. Wind gusts over 60 mph remain primary threat with some locally heavy rain possible. Drought busting rain looks unlikely east of the Missouri River. PWAT values are over 1.5", but heaviest rain and best chance for severe winds likely west of and along a line from Norfolk to Lincoln to Beatrice. A SEVERE WATCH is expected. THURSDAY AND FRIDAY: Have dropped POPs a bit and reduced chance of thunder for Thursday as forcing and instability guidance continues to disappoint. The later convection tonight will help quash the instability. Maintaining 30-40 POPs and some general thunder but severe weather looks unlikely. Friday will push temperatures a couple of degrees higher as a mid-level ridge pushes through. Expect highs near 90, but with drier weather building in behind tonight's front, humidity will be improved and apparent temps will not hit triple digits. FRIDAY NIGHT: Shortwave trough at mid-levels late Friday night. Another MCS may develop northwest of here as a result on Friday. It may sweep through northeast Nebraska and western Iowa after midnight Friday... producing another threat of severe wind gusts. WEEKEND AND BEYOND: Expect dry conditions for the weekend as system ejects Saturday. Overall pattern of trough in eastern CONUS and a ridge west of here on the flip-side. Expect generally dry conditions with highs within a few degrees of 90. Did bump highs up a couple of degrees mid-week based on toasty 850 temps pushing 30-35C. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 551 PM CDT Wed Jul 8 2020 Thunderstorms are developing well west of TAF sites, but we are forecasting more in eastern Nebraska later this evening. Anticipate a line of storms with brief heavy rain to produce powerful wind gusts as it works from NNW to SSE tonight. Will impact KOFK between 04 and 06Z Thursday, between 06 and 08Z Thursday for KLNK. Have left KOMA dry for now, but will monitor trends. Winds will turn from south to north with passage of the storm system tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 414 PM CDT Wed Jul 8 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091115- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 414 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Heat indices near 100 to 102 degrees have developed at some locations this afternoon. Thunderstorms are forecast later this evening, primarily over portions of eastern Nebraska. While isolated occurrences of hail or locally strong winds will be possible areawide, the highest probability of severe weather occurrence will be west of a line from Sioux City to Lincoln to Beatrice this evening. Damaging winds will be the primary hazard. Hail to quarter size and locally heavy rainfall are also possible. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Another round of severe storms is possible late Friday night/Saturday morning and evening over portions of eastern Nebraska and southwest Iowa. Timing, location, and specific hazards all remain uncertain at this point in time. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed through tonight. tsn
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
859 PM CDT Wed Jul 8 2020
NEZ011-016-090245-
Knox NE-Antelope NE-
859 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE AND WESTERN
KNOX COUNTIES UNTIL 945 PM CDT...
At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Marty to 11 miles northwest of
Orchard to 5 miles southwest of Page. Movement was east at 40 mph.
Wind gusts up to around 50 mph will be possible with these storms.
Locations impacted include...
Neligh, Creighton, Verdigre, Clearwater, Orchard, Niobrara, Santee,
Brunswick, Center, Winnetoon, Royal, Verdel, Bazile Mills, Ashfall
Fossil Beds State Historical Park and The Highway 14 And 59 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Nebraska.
LAT...LON 4287 9825 4284 9819 4284 9815 4277 9806
4277 9795 4282 9788 4286 9788 4287 9784
4213 9784 4214 9830 4288 9830
TIME...MOT...LOC 0158Z 276DEG 34KT 4296 9831 4249 9835 4234 9848
MILLERThe Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
37 thunderstorm wind. Local standard time, as filed.
Personal weather station measured 61 mph wind.
Personal weather station measured 61 mph wind.
Public reported garage roof partially blown off.
Emergency manager reported numerous large trees and limbs down throughout Seward.
Personal weather station measured a 59 kt wind.
Emergency manager reported siding blown off of a shed.
Emergency manager reported power lines and trees down.
Public reported a large tree was down.
Personal weather station measured a 62 mph wind. Emergency manager reported power was out in town.
Emergency manger reported a 2-3 foot diameter trees down. One fell on a house and damaged roof enough for rain to enter the home.
Emergency manager reported multiple trees and parts of roofs in the street. Town is without power.ER.
Public reported a pole barn flipped over and crop damage.
Personal weather station measured a 70 kt wind.
Public reported several large limbs down.
Public reported tree blown down with other large limbs broken nearby.
Public reported a 55 kt wind.
Personal weather station measured a 58 mph wind.
Emergency manger reported widespread crop damage and some tree damage. Damage pattern in corn indicates straight-line winds.
Public reported multiple reports of large limbs down in the area.
Public reported a 66 mph wind.
Emergency management reported significant number of power outages in Lincoln due to downed power lines.
Personal weather station measured a 58 mph wind.
Public reported tree damage and limbs down.
Public reported a large tree uprooted.
Trained spotter estimated winds at 60 mph.
CO-OP observer measured winds at 70 mph.
CO-OP observer measured winds at 70 mph.
ASOS at Lincoln Airport measured wind at 67 mph.
Emergency manager reported significant tree damage in Wymore including a couple of trees and large limbs fallen on homes. Widespread power outages and crop damage around the area extending west to the Jefferson County line. Damage pattern indicates straight-line winds.
Utility company reported tree and power line damage in the Sterling area, including some broken power poles.
Utility company reported tree and power line damage in the Palmyra area, including some broken power poles.
Public made multiple reports of large tree limbs down.
Public estimated 60 mph winds in Beatrice and reported lights flickering in town.
Public reported tree down on the golf course.
Public reported lots of tree damage in Cook. 6 inch and greater tree branches down. Pictures were sent via social media.
Rural carrier reported several locations with trees or large limbs down on or near roads south of Dawson and Humbuldt.
Utility company reported a few large limbs down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911762, 911763, 911764, 911765, 911767, 911768, 911769, 911770, 911772, 911774, 911775, 911776, 911777, 911778, 911780, 911783, 911784, 911786, 911788, 911789, 911791, 911793, 911795, 911797, 911800, 911803, 911804, 911806, 911809, 911810, 911812, 911815, 911820, 911822, 911823, 911829, 911830.